Florida, 2011

Lightning Strike in Florida, July 26, 2011

July 26, 2011 · NWS MOB · 1 event in 1 county or zone

Lightning struck a man standing on a roof on Ono Island.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Lightning struck a man standing on a roof on Ono Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 26, 2:22 PM CST, 38 minutes earlier.

Area forecast discussion, Jul 26, 2:22 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
322 PM CDT TUE JUL 26 2011

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...A WEAKENING SHORTWAVE
TROF CURRENTLY SEEN IN WATER VAPOR LOOP OVER THE FORECAST AREA
BECOMES ORIENTED NEAR THE NORTHEAST GULF COAST TONIGHT THEN EVOLVES
INTO A WEAK UPPER LOW OVER THE FORECAST AREA BY WEDNESDAY.  A WEAK
SURFACE BOUNDARY SEEN IN THE LATEST SURFACE ANALYSIS EXTENDS FROM
CENTRAL GEORGIA WESTWARD TO ACROSS THE NORTHERN FRINGE OF THE
FORECAST AREA.  THIS FEATURE REMAINS MOVES SLOWLY FURTHER INTO THE
FORECAST AREA OVERNIGHT THEN MOVES NORTH OF THE AREA ON
WEDNESDAY...WHILE A SURFACE RIDGE OVER THE NORTHERN GULF OTHERWISE
MAINTAINS A LIGHT SOUTHERLY FLOW OVER THE FORECAST AREA.  DEEP
TROPICAL MOISTURE OVER THE AREA WITH PRECIPITABLE WATER VALUES
2.3-2.5 INCHES SHIFTS SOUTHWARD AS THE SHORTWAVE TROF MOVES TO NEAR
THE COAST RESULTING IN SOMEWHAT LESS DEEP LAYER MOISTURE OVER THE
NORTHERNMOST PORTION OF THE FORECAST AREA FOR WEDNESDAY.  CHANCE
POPS LOOK GOOD FOR TONIGHT THEN HAVE GONE WITH CATEGORICAL POPS OVER
THE COASTAL COUNTIES AND LIKELY INLAND AS THE WEAK BOUNDARY MOVES
NORTHWARD OUT OF THE AREA AND EARLY MORNING CONVECTION ANTICIPATED
OVER THE COASTAL WATERS SPREADS INLAND DURING THE DAY.  THE WEAK
UPPER LOW MOVES SLOWLY OFF TO THE WEST THURSDAY INTO FRIDAY AS A 500
MB HIGH OVER THE WESTERN ATLANTIC BUILDS INTO THE SOUTHEAST
STATES...AND THE SURFACE RIDGE ADVANCES NORTHWARD TO NEAR THE
CENTRAL GULF COAST AND MAINTAINS A LIGHT SOUTHERLY FLOW OVER THE
AREA.  DEEP LAYER MOISTURE REMAINS HIGH ON THURSDAY THEN DECREASES
SOMEWHAT ON FRIDAY DUE TO SUBSIDENCE EFFECTS BUT PRECIPITABLE WATER
VALUES STILL REMAIN SOME 125 PERCENT OF NORMAL...AROUND 2 INCHES.
HAVE GONE WITH LIKELY POPS FOR THURSDAY GIVEN HIGH AMOUNTS OF DEEP
LAYER MOISTURE AND EXPECT AGGREGATE COVERAGE FROM SCATTERED
THUNDERSTORMS DEVELOPING ALONG WEAK LEFT OVER BOUNDARIES AND A WEAK
SEA BREEZE TO BE SUFFICIENT TO SUPPORT LIKELY POPS.  WITH THE UPPER
RIDGE BUILDING INTO THE REGION ON FRIDAY...LESS CONVECTIVE
DEVELOPMENT IS EXPECTED ESPECIALLY OVER THE NORTHEAST PORTION WHERE
SUBSIDENCE WILL BE STRONGEST.  HAVE GONE WITH CHANCE POPS FOR MOST
OF THE AREA EXCEPT SLIGHT CHANCE OVER THE NORTHEAST.  STORM MOVEMENT
WILL CONTINUE TO BE SLOW DUE TO LIGHT STEERING FLOW WINDS THROUGH
THE PERIOD WHICH WILL LIKEWISE CONTINUE TO CREATE A RISK OF
LOCALIZED NUSIANCE FLOODING.  0-1 KM MLCAPES WILL INCREASE TO
1500-2000 J/KG WEDNESDAY THROUGH FRIDAY.  TEMPERATURES WILL BE
SLIGHTLY ABOVE SEASONABLE LEVELS THROUGH THURSDAY THEN A FEW DEGREES
ABOVE SEASONABLE LEVELS ON FRIDAY. /29

.LONG TERM (SATURDAY THROUGH TUESDAY)...THE UPPER HIGH BUILDS
WESTWARD ON SATURDAY AND IS ABSORBED BY THE AMPLIFIED UPPER RIDGE
OVER THE PLAINS.  THE UPPER RIDGE CONTINUES OVER THE PLAINS WHILE A
SHORTWAVE TROF SWEEPS ACROSS THE EASTERN AND EXTREME SOUTHEAST
STATES MONDAY INTO TUESDAY PER THE GFS AND ECMWF.  A WEAK SURFACE
TROF ACCOMPANIES THIS FEATURE WHICH MOVES INTO THE REGION ON MONDAY
AND LINGERS THROUGH TUESDAY...WHILE A SURFACE RIDGE OTHERWISE
REMAINS OVER THE NORTHERN GULF AND PROMOTES A LIGHT SOUTHERLY FLOW.
DAYTIME TEMPERATURES WILL BE SEVERAL DEGREES ABOVE SEASONABLE LEVELS
LEADING TO SEA BREEZE DEVELOPMENT.  THIS WILL SUPPORT CHANCE POPS
FOR MOST OF THE AREA THROUGH THE PERIOD. /29

&&

.MARINE...A BOUNDARY SAGGING SOUTH OVER THE SOUTHEASTERN CONUS
TONIGHT INTO TUESDAY WILL BRING AN INCREASE IN AL/NW FL PANHANDLE
WINDS TO MODERATE INTO MID WEEK...ALONG WITH A SWITCH IN DIRECTION
TO A GENERAL SOUTHWEST AS A SURFACE RIDGE OVER THE NORTHERN GULF
GETS PUSHED SOUTH. THE RIDGE WILL SHIFT NORTH WEDNESDAY INTO
THURSDAY...RESTORING LIGHTER..MORE SOUTHEASTERLY FLOW TO THE
NORTHERN GULF COAST. /16

&&

.AVIATION (18Z ISSUANCE)...GENERALLY VFR CIGS VISBYS EXPECTED
TODAY...OUTSIDE OF TODAYS SHRA/TSRA. WITH CURRENT DEVELOPMENT...
INCLUDING A SOUTHWARD MOVING COMPLEX OVER EASTERN MISS...AND MORE
DEVELOPMENT OVER THE MISS GULF COUNTIES...AM EXPECTING WHAT HAPPENED
WITH LAST NIGHT'S DROP IN CIGS/VISBYS...CAUSED BY A BAND OF RAIN
STRETCHING FROM INLAND SOUTHEAST MISS ALONG I-65 YESTERDAY INTO LAST
EVENING. THE AREAS THAT SEE SIGNIFICANT RAIN TODAY WILL SEE AN
INCREASED CHANCE OF VFR CIGS/VISBYS OR LOWER TONIGHT...ESPECIALLY IF
CLEARING OCCURS. /16

&&

.FIRE WEATHER...A RIDGE OF HIGH PRESSURE OVER THE NORTHERN GULF
MAINTAINS A MOIST AIRMASS OVER THE REGION THROUGH FRIDAY.  AFTERNOON
RELATIVE HUMIDITIES WILL REMAIN ABOVE 50 PERCENT THROUGH THURSDAY
THEN WILL DROP TO AROUND 45 PERCENT FRIDAY AFTERNOON. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      74  90  75  90 /  50  80  40  60
PENSACOLA   76  90  77  90 /  50  80  40  60
DESTIN      78  90  78  89 /  40  70  40  60
EVERGREEN   73  91  73  92 /  40  70  30  60
WAYNESBORO  71  91  72  91 /  40  60  30  60
CAMDEN      72  90  73  92 /  30  60  30  60
CRESTVIEW   73  92  73  91 /  40  80  40  60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 26, 4:00 AM CST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CDT TUE JUL 26 2011

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-271200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
500 AM CDT TUE JUL 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INTERIOR
SOUTHEAST MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE
WESTERN FLORIDA PANHANDLE AND THE ADJACENT GULF COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE
AGAIN TODAY. PERIODS OF VERY HEAVY RAIN GENERATING SOME LOCALIZED
FLOODING WILL BE VERY POSSIBLE...ESPECIALLY IN AREAS WITH POOR
DRAINAGE. DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY
SOME OF THE STRONGER THUNDERSTORMS LATER THIS AFTERNOON AND EARLY
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH
DAY THROUGH THE FORECAST PERIOD. LOCALLY HEAVY RAINFALL...LOCALIZED
FLOODING...MOSTLY IN AREAS WITH POOR DRAINAGE...ALONG WITH FREQUENT
CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREAT WITH THE STRONGER
THUNDERSTORMS THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH SUNDAY.

The radar

The Mobile radar (KMOB), 102 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Escambia

When
July 26, 3:00 PM CST to 3:02 PM CST
Where
Escambia County, Pensacola
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
30.420, -87.220

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337968.